Georgia, 2016

Flash Flooding in Georgia, May 29, 2016

May 29, 2016 · NWS CHS · 5 events in 2 counties and zones

Bonnie first developed as a Tropical Depression in the western Atlantic just north of the Bahamas on May 27th. The system then tracked in a general northwestward direction and strengthened into a Tropical Storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Bonnie first developed as a Tropical Depression in the western Atlantic just north of the Bahamas on May 27th. The system then tracked in a general northwestward direction and strengthened into a Tropical Storm. Bonnie made landfall as a Tropical Depression in the morning on May 29th on the Isle of Palms in Charleston County. The main impact from Bonnie was torrential rainfall across portions of southeast South Carolina and southeast Georgia. Storm total rainfall amounts of 6 to 10 inches occurred in many areas and resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 29, 6:22 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, May 29, 6:22 AM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
722 AM EDT SUN MAY 29 2016

.SYNOPSIS...
Tropical Storm Bonnie will track towards the South Carolina coast
today, then slowly move northeast through mid-week while weakening.
A cold front will then approach the region late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
TS Bonnie had shifted to more of a north northwest track
overnight; hesitant to come off the Gulf Stream. Our main concern
today continues to evolve around the risk for locally heavy rains
and potential flooding. Model consensus indicates that the pinned
region of deformation and upper forcing enhanced by a secondary
jet streak and broad low level convergence will continue to focus
the best potential over Southeast South Carolina west of a line
from Lake Moultrie to Charleston give the latest track of Bonnie
pans out. Localized flash flooding is possible today with this
main band of rains. While widespread flash flooding is unlikely
there could be a few pockets of rainfall exceeding 3 inches during
the 12Z to 21Z time frame. We have refrained from issuing a flash
flood watch today since models indicate that the most intense rain
should have occurred overnight and additional areas are likely to
redevelop across the i-95 corridor to the north of where the
overnight heavy rains fell in Jasper and Beaufort Counties.

Wind concerns have been diminished by the weakening of TS Bonnie
overnight along with ongoing trends. A TS warning remains in effect
North of Edisto Beach this morning but there is a chance that gusts
will struggle to reach tropical storm force from Charleston
northward as Bonnie nears the upper South Carolina Coast if new deep
convection fails to fire today. Mesoscale complexities do remain
numerous and since the GFS continues to indicate good deep layered
instability developing later today across the Tri-County area and
this may result in some deeper convection and stronger wind gusts.

Clouds and rains will hold temps down in the upper 70s many areas
to the north of i-16. Savannah is right on the cusp between dry and
wet as well as cooler versus warmer thus a tricky spot to forecast
for today. Warmer readings are likely close to the Altamaha River
where mid 80s are likely.

Tonight the tropical low should be moving slowly but gradually away
from the Charleston area while skies continue to clear out over
Southeast Georgia. Shower chances over South Carolina will gradually
diminish after midnight with convergence and upper forcing on the
wane.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: Tropical Storm Bonnie will have likely weakened to a remnant
low (per latest National Hurricane Center forecast) and will be
located somewhere in the vicinity of the northern Charleston county
coast at the start of the period. The low will be very slow to exit
the area, making northeast progress only to the upper South Carolina
coast by Monday evening. Main threats associated with this system
should largely be over, but some decent rain could linger across the
far northern zones during the day. Precipitation chances will then
decrease Monday night as deepest moisture shifts out of the area.

Tuesday into Wednesday: Weather pattern will be in transition as
remnants of TS Bonnie continue to slowly lift northeast along the
coast, and maybe even mill around off the NC coast for a period of
time. Models have trended drier both days, so have decreased PoPs to
now feature mainly slight chance, with a pocket of chances across
the northern zones on Tuesday. Temperatures will be a couple degrees
above normal as heights aloft build through mid-week.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Weak surface pressure pattern will be in place Thursday into Friday
before a cold front approaches from the west over the weekend, and
potentially stalls near or over the area. Rain chances peak each day
in the afternoon with a relative minimum at night, with the better
chances occurring Saturday & Sunday. Upper ridge over the area will
boost temperatures a couple degrees above normal.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
KCHS: Periods of rain, heavy at times, rotating onshore through
the valid time period. MVFR to IFR cigs will continue to
fluctuate as rain intensities deviate and rain bands set up. Deep
moisture remains available and low cigs will probably persist.
Surface winds will probably gust to 20-25 kt at times through the
afternoon hours.

KSAV: the sw shield of rain continued to flirt with the terminal
and it could hang on for quite a while into the afternoon hours.
MVFR to IFR cigs are likely as surface winds slowly back to nw. By
later today, rain chances should begin to diminish with mvfr cigs
probably lingering into early evening.

EXTENDED AVIATION OUTLOOK...Aviation conditions expected to improve
late Monday as remnants of TS Bonnie slowly lift northeast away from
the area. Mainly VFR thereafter. Low-end chances for stratus each
night towards daybreak.

&&

.MARINE...
TS Bonnie was pulling away from the offshore Georgia Waters this
morning and TS warnings have been dropped in AMZ374. Small craft
advisories will be in effect for the Georgia waters this morning.
TS force winds are expected off the Charleston County with
hazardous conditions anticipated until the Bonnie exits tonight.
Seas will be subsiding to the south of the Savannah River as
directions have come around to offshore and this should assist the
decreasing trends.

Monday through Friday: Marine conditions expected to improve Monday
as remnants of the tropical system slowly lift northeast through mid
week. Thereafter, weak pressure pattern will be in place before a
cold front approaches from the west late week. After the lingering
effects of the tropical system end, winds/seas should be relatively
quiet with no headlines expected. Winds on average 10 knots or less
with seas 2-3 feet.

Rip Currents: A high risk of rip currents is expected at all
beaches into early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH RISK FOR RIP CURRENTS through this evening for GAZ117-119-
     139-141.
SC...Tropical Storm Warning for SCZ045-050-052.
     HIGH RISK FOR RIP CURRENTS through this evening for SCZ048>051.
MARINE...Tropical Storm Warning for AMZ330-350-352.
     Small Craft Advisory until 11 AM EDT this morning for AMZ354.
     Small Craft Advisory until 2 PM EDT this afternoon for AMZ374.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...ECT
LONG TERM...ECT
AVIATION...ECT
MARINE...ECT
Hazardous weather outlook, May 29, 7:29 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
829 AM EDT SUN MAY 29 2016

GAZ087-088-100-101-SCZ040-042>045-047-052-301230-
JENKINS-SCREVEN-BULLOCH-EFFINGHAM-ALLENDALE-HAMPTON-INLAND COLLETON-
DORCHESTER-INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
829 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL...TROPICAL DEPRESSION BONNIE WILL IMPACT SOUTHEAST
SOUTH CAROLINA AND GEORGIA TODAY. PERIODS OF HEAVY RAINFALL COULD
PRODUCE LOCALIZED FLOODING IN LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ048>051-301230-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
829 AM EDT SUN MAY 29 2016

...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.

HEAVY RAINFALL...TROPICAL DEPRESSION BONNIE WILL IMPACT SOUTHEAST
SOUTH CAROLINA AND GEORGIA TODAY. PERIODS OF HEAVY RAINFALL COULD
PRODUCE LOCALIZED FLOODING IN LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-GAZ099-114>116-118-137-138-140-301230-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-CANDLER-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-
INLAND LIBERTY-INLAND MCINTOSH-
829 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-301230-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
829 AM EDT SUN MAY 29 2016

...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.

HIGH RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 29, 7:42 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
842 AM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      1 ENE RIDGELAND         32.48N  80.97W
05/29/2016                   JASPER             SC   PUBLIC

            REPORT RECEIVED OF ABOUT A FOOT OF WATER IN A RESIDENCE
            ON CAPTAIN BILL ROAD

&&

EVENT NUMBER CHS1600247

CB
Local storm report, May 29, 8:19 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
919 AM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     FLASH FLOOD      1 E SUN CITY            32.29N  80.94W
05/29/2016                   BEAUFORT           SC   LAW ENFORCEMENT

            HWY 170 AND HWY 278 WAS CLOSED DUE TO FLOODING UNTIL
            AROUND 745 AM.

&&

EVENT NUMBER CHS1600248

RJB
Local storm report, May 29, 8:41 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
941 AM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      4 SSE COOSAWHATCHIE     32.53N  80.91W
05/29/2016                   JASPER             SC   911 CALL CENTER

            WARNING POINT REPORTS THAT MULTIPLE SECTIONS OF HWY 462
            ARE CLOSED BETWEEN INTERSTATE 95 AND BEES CREEK RD

&&

EVENT NUMBER CHS1600249

CB
Local storm report, May 29, 8:43 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 NNE RIDGELAND         32.50N  80.97W
05/29/2016                   JASPER             SC   911 CALL CENTER

            WARNING POINT REPORTS THAT INTERSTATE 95 SOUTHBOUND IS
            CLOSED BETWEEN EXITS 24 AND 18 DUE TO FLOODING

&&

EVENT NUMBER CHS1600250

CB
Local storm report, May 29, 8:49 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
949 AM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      RIDGELAND               32.49N  80.98W
05/29/2016                   JASPER             SC   911 CALL CENTER

            WARNING POINT REPORTS NUMEROUS SECONDARY ROADS FLOODED
            OR CLOSED AROUND RIDGELAND INCLUDING PORTIONS OF CALF
            PEN BAY RD...CAPTAIN BILL RD...AND FRONTAGE RD

&&

EVENT NUMBER CHS1600251

CB
Local storm report, May 29, 9:44 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1044 AM EDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 N ARCHDALE            32.92N  80.10W
05/29/2016                   DORCHESTER         SC   PUBLIC

            REPORTS OF DORCHESTER MANOR AND GABLES OF SADDLEBROOK
            NEIGHBORHOODS INACCESSIBLE DUE TO FLOODED ROADS AND
            WATER APPROACHING HOUSES

&&

EVENT NUMBER CHS1600252

CB

The radar

The Charleston,SC radar (KCLX), 56 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Bulloch

When
May 29, 9:45 AM EST to 12:45 PM EST
Where
Bulloch County, 2.93 mi NNE of Leefield to 2.74 mi N of Leefield
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
32.455, -81.592

Bulloch County dispatch reported that an overflowing pond closed Hagan Mill Pond Road.

Flash Flood, Bulloch

When
May 29, 9:45 AM EST to 12:45 PM EST
Where
Bulloch County, 3.47 mi ESE of Leefield to 3.63 mi ESE of Leefield
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
32.407, -81.563

Bulloch County dispatch reported that an overflowing pond closed Alex Knight Road near Pless Clifton Road.

Flash Flood, Bulloch

When
May 29, 11:20 AM EST to 2:20 PM EST
Where
Bulloch County, 0.88 mi SW of Stilson to 0.73 mi SSW of Stilson
Cause
Heavy Rain / Tropical System
Reported by
Social Media
Coordinates
32.320, -81.559

A social media report showed that a portion of McElveen Road was washed out.

Flash Flood, Effingham

When
May 29, 11:30 AM EST to 12:30 PM EST
Where
Effingham County, 3.56 mi S of Marlow to 3.5 mi NNE of Eden
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
32.219, -81.368

A trained spotter reported that a pond overflowed and flooded Blue Jay Road near where it intersects with Highway 17. The road was closed and impassable for approximately 30 minutes.

Flash Flood, Bulloch

When
May 29, 12:00 PM EST to 3:00 PM EST
Where
Bulloch County, 2.66 mi E of Leefield to 3.53 mi N of Stilson
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
32.417, -81.575

Bulloch County dispatch reported that Pless Clifton Road was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638890, 638892, 638894, 638896, 638897.